Home
[an error occurred while processing this directive]
Quality survey Health benefits Safety Reading labels Ask the supplier Standards & regulations



Editorials





Testing news
Search
Links
Glossary
Glossary
Ask the expert
Bookstore
Sponsorship
Contact us
Disclaimer
Privacy policy
Sponsorship
 

Adverse Events
January 1999

When a consumer reports an incident where it is believed that ingestion of a substance may have caused an undesirable side effect, it is referred to as an adverse event report (AER). Each AER serves to signal the possibility of toxicity or contamination. If a significant number of AERs are reported about a particular substance, manufacturers or government regulators may choose to recall a product or ingredient that is believed to be unsafe.

The risk of an adverse event, particularly a serious one, resulting from a dietary supplement taken within recommended dosages is extremely low. Only about 100 AERs are reported every year, many unsubstantiated as legitimate. In contrast, over 600,000 are reported each year for prescription drugs that are serious enough to result in a trip to the hospital. Nonetheless, keeping track of adverse events associated with dietary supplements is desirable.

 

   
 

Read more about:

Toxicity, allergies, interactions, and contraindications

Safety concerns for specific dietary supplements

Contamination

Sources of contamination

Adverse events

Adverse events tracking and reporting systems

Industry initiatives to track adverse events

Safety Guidelines

Cautions & potential hazards

Ephedra safety guidelines

[an error occurred while processing this directive]
Health benefits Safety Reading labels Ask the supplier Standards & regulations Contact us

(c) Copyright 1999-2003 Dietary Supplement Quality Initiative. For permission to reprint, please contact our editor.